Fear, misinformation highlighted in N.Y. fentanyl, hazmat incident
Medical experts say misinformation around fentanyl and what happened to Syracuse first responders creates a nocebo effect
By Rylee Kirk
Syracuse, N.Y. — Syracuse police officers on a call to Brighton Towers this spring walked into an apartment to find two men dead and a woman sick.
Within 30 minutes, three officers fell ill with nausea and accelerated heart rates. They were so sick they were treated with Narcan, a drug to counter overdoses.
It soon became a major emergency incident with police, ambulances and firefighters rushing to the apartment building. Firefighters in bright orange hazmat suits went into the building and the sixth floor was evacuated.
Soon, a firefighter and two AMR workers felt sick. At Upstate University Hospital, a nurse, a hospital police officer and a clerk reported feeling ill. The emergency room went into lockdown.
In all, 10 people at the apartment and the hospital reported being sick.
What made everyone feel sick? No one knew at the time for sure, but some officials believed everyone was exposed to something — possibly drugs — that made them sick.
Syracuse.com | The Post-Standard has learned that tests show the mystery substances that killed the men in Apt. 607 in the East Brighton Avenue building were cocaine and fentanyl.
Medical experts, however, say — contrary to videos and other information online about fentanyl poisoning of first responders — neither substance could have made the people in Syracuse sick.
Instead, it most likely was stress, fear and misinformation that made police and others think they were sick from being exposed to fentanyl, the experts said.
Nationwide police and other first responders have released videos showing them touching fentanyl and immediately falling ill. Police and prison unions put out news releases claiming members are being made ill by fentanyl.
Touching fentanyl with or without gloves or being in a room with it would not make a person sick, Dr. Sarah Wakeman, medical director for substance use disorder at Mass General Brigham who has studied fentanyl cases.
Getting fentanyl into someone’s system by touch is hard. Pharmaceutical companies have worked for years to develop patches that can transfer fentanyl, she said.
There have been no confirmed reports of emergency responders, developing signs or symptoms consistent with opioid toxicity from accidental contact with opioids like touching or being around or being near fentanyl or other powerful opioids, she said.
“Whatever was happening (in Syracuse) was unlikely to be related to fentanyl,” Wakeman said.
The doctor said the misinformation has created a mythology “that this is like a weapon of mass destruction that’s going to cause them terrible harm.”
The misinformation around fentanyl could be what sickened the first responders, she said. A “nocebo effect,” she said.
“If you think you’re getting something or have been given something that’s going to cause harm, you can actually experience very real physical symptoms,” Wakeman said.
Research – Illness from accidental opioid exposure ‘extremely unlikely’
Researchers warn that misinformation about unintentional fentanyl exposure can have negative consequences for responders and opioid overdose patients
A doctor at Upstate University Hospital believes the police and others in Syracuse thought they were sick.
“I do still think the symptoms that first responders felt were very real, but I remain reassured that I don’t think there’s a major public health risk for first responders,” said Dr. Sarah Mahonski, assistant professor of emergency medicine and medical toxicology at Upstate University Hospital.
It was likely the fear of the unknown and the stress of the situation was making them sick, said Mahonski, who was working the day all the patients came to the emergency room.
“There was concern for some unknown potential chemical that may have been unrelated to illicit drug use as well, so I think it’s just a lot of fear,” Mahonski said.
“When you’re faced with stress, you release stress hormones, and so I don’t think that there’s much you can do to control that,” she said. “I think it’s a natural response the body has to a stressful situation.”
Syracuse Fire Chief Michael Monds said at a news conference shortly after the incident that he did not believe the first responders had psychosomatic reactions to a substance. In an interview in July, Monds said he still believes the responders were sick.
“I don’t want to dispute what the experts are saying about fentanyl,” Monds said. “I just know if our firefighters are saying they’re sick it might not have been from the fentanyl but something unseen made them sick, and I don’t think it was a psychological issue.”
Monds believes the responders were exposed to something, possibly through the air or skin.
“When your body ingests chemicals that aren’t supposed to be in your body, everybody’s body can react differently,” he said.
The two experts said that it’s possible to prevent these situations where people think they are sick after being near or touching fentanyl.
Mahonski said letting the public know there isn’t a major public health risk from inhaling or skin contact with fentanyl will help prevent some of these episodes.
Wakeman said having more “fact-based information” for first responders would take some stress and trauma off of them.
“These jobs are hard enough. People are dealing with enough trauma already. Let’s take this one off the table,” she said. “This is not something you have to worry about. You’re not going to have an overdose from touching fentanyl or being near fentanyl.”